Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 19, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jun 16, 2003, 8:00 PM EDT for Cumberland County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2003, 8:00 PM EDT (00:00 UTC)
- Expired
- Jun 16, 2003, 11:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Cumberland County, NC
The radar
The Raleigh/Durham radar (KRAX), 75 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 647 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 170000 FFWRAH NCC051-170300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 800 PM EDT MON JUN 16 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 1100 PM EDT * AT 758 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER SOUTHERN AND WESTERN CUMBERLAND COUNTY. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL NEAR HOPE MILLS...GRAYS CREEK...AND CEDAR CREEK. SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT ROADS AND FLOODING NEARBY LOW AREAS. ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$ LAT...LON 3501 7907 3483 7891 3486 7852 3501 7881 DGS
1 follow-up statement
000 WGUS72 KRAH 170055 FFSRAH NCC051-170145- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 854 PM EDT MON JUN 16 2003 ...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR SOUTHERN CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA... AT 845 PM...LAW ENFORCEMENT REPORTED STREAM FLOODING JUST SOUTH OF ROCKFISH ROAD NEAR HOPE MILLS. ROCKFISH CREEK AND SEVERAL OF ITS TRIBUTARIES ARE OUT OF THEIR BANKS. SEVERAL HOMES HAVE BEEN EVACUATED ON HALLWOOD DRIVE. SOME OTHER ROADS IN THE HOPE MILLS AREA THAT HAVE FLOODED INCLUDE HACKBERRY ROAD...CAMERON ROAD...DOMINIQUE ROAD...ACHILLES ROAD...AND AHOSKIE ROAD. A MUDSLIDE OCCURRED AT THE INTERSECTION OF RAEFORD ROAD AND CLIFFDALE ROAD. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. $$ DGS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 2:10 PM EDT, 5 hours 50 minutes earlier.
Area forecast discussion, Jun 16, 2:10 PM EDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 210 PM EDT MON JUN 16 2003 SLOW MOVING COLD FRONT NOW DRIFTING INTO THE NORTHEAST PART OF CENTRAL NC SHOULD CONTINUE SLOWLY SOUTHWEST THE NEXT 12 HOURS AND STALL ALONG THE SOUTHERN TIER OF THE RAH CWA BY DAYBREAK TUE. MODELS ARE PRETTY MUCH TOGETHER SHOWING A COUPLET OF LOW LEVEL CONVERGE AND UPPER LEVEL DIVERGENCE RESULTING IN A MAXIMA OF MIDLEVEL UPWARD VERTICAL MOTION THROUGH TONIGHT OVER CENTRAL NC. PRECIPITABLE WATER AVERAGES ABOUT 2 INCHES OVER THE AREA LEADING TO THE POTENTIAL OF HEAVY RAIN WITH THE CONDITIONALLY UNSTABLE ENVIRONMENT ABOVE THE SURFACE BASED STABLE LAYER. THE CURRENT FLOOD WATCH FOR THE WESTERN 2/3RDS OF THE RAH CWA WILL REMAIN AND BE EXTENDED THROUGH 6 AM TUESDAY. MOST AREAS ARE LIKELY TO HAVE QPF IN THE 0.5 TO 1.5 RANGE THROUGH TUESDAY...BUT CONCERN IS FOR LOCALIZED AREAS RECEIVING REPETITIVE SHOWERS AND THUNDERSTORMS AND LOCALIZED RAINFALL AMOUNTS OF 2 TO 4 INCHES OR MORE IN LESS THAN 6 HOURS. THE ADVECTION OF LOWER SURFACE DEWPOINTS FROM THE NORTHEAST INTO THE REGION ON TUESDAY SUGGEST DIABATIC COOLING AND UNSEASONABLY COOL DAYTIME TEMPERATURES. MAXIMUM TEMPERATURES WILL BE HELD AT OR COOLER THAN GUIDANCE IN A COLD AIR DAMMING SCENARIO. MODELS TRY TO LIFT THE FRONT BACK NORTH TUE NIGHT AND WEDNESDAY... BUT IT MAY BE SLOWED IF A SUFFICIENT POOL OF COOLER AIR OCCURS OVER THE PIEDMONT. WITH THE PERSISTENT BOUNDARY AND IMPLIED LIFT WITH SOUTHERLY FLOW...POPS WILL REMAIN AT OR ABOVE 50 PERCENT THROUGH WEDNESDAY AND MAX TEMPERATURES COOLER THAN GUIDANCE IN THE PIEDMONT. BY THURSDAY...SOUTHWESTERLY FLOW SHOULD RETURN. THE AIRMASS REMAINS MOIST AND AN APPROACHING FRONT AND TROUGH SHOULD DESTABILIZE SUFFICIENTLY FOR SCATTERED SHOWERS AND TSTMS...MAINLY OF THE LATE DAY VARIETY. PREVIOUS FORECAST HIGHS OF MID TO UPPER 80S WILL BE MAINTAINED. -RFG FRI THROUGH MON: MODEL DIFFS REGARDING STRENGTH/SPEED OF DEPARTING UPPER LOW NECESSITATES A CONSERVATIVE SOLUTION. LATEST GFS IS TRENDING LESS CLOSED OFF & MAINTAINS AN UPPER WEAKNESS BACK TO OUR SOUTHWEST FRI WITH THE SURFACE FRONT DROPPING SLOWLY TO THE SE. WILL INCLUDE POPS SOUTHERN CWA THROUGH MIDDAY FRI. WILL KEEP THE WEEKEND DRY/PC ALTHOUGH THE POTENTIAL EXISTS FOR THE BOUNDARY TO HANG UP NEAR THE NC/SC BORDER. BEEFED UP CLOUDS MON BUT BASED ON HPC GUIDANCE WILL WAIT TO INTRODUCE POPS. GRADUAL MODIFICATION OF INCOMING AIR MASS WILL BRING TEMPS UP TO NEAR NORMAL BY SUN/MON. -GIH .RAH...FLOOD WATCH CONTINUED THROUGH TONIGHT FOR THE SANDHILLS AND THE PIEDMONT...EXCEPT FAR NE. GIH/RFG
Hazardous weather outlook, Jun 16, 5:51 AM EDT, 14 hours 9 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 551 AM EDT MON JUN 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY THIS AFTERNOON AND THIS EVENING. A FLOOD WATCH IS IN EFFECT FOR THE PIEDMONT AND SANDHILL COUNTIES FOR THIS AFTERNOON AND THIS EVENING. RAINFALL AMOUNTS OF AN INCH ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS UP TO 3 INCHES NEAR THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN... A WET WEATHER PATTERN WILL EXIST OVER CENTRAL NORTH CAROLINA TUESDAY THROUGH THURSDAY. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH THURSDAY WITH LOCALLY HEAVY RAINFALL A CONCERN. ADDITIONAL FLOOD WATCHES MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... WHILE STORM SPOTTER ACTIVATION IS NOT ANTICIPATED...SPOTTERS ARE HIGHLY ENCOURAGED TO REPORT ANY TYPE OF FLOODING OBSERVED IN THEIR AREA OR REPORT ANY MEASURED RAINFALL AMOUNTS. WSS
In the hours before
Special weather statement, Jun 16, 3:44 PM EDT, 4 hours 16 minutes before
NCZ024-162045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 344 PM EDT MON JUN 16 2003 ...HEAVY RAIN WILL MOVE ACROSS ORANGE COUNTY THROUGH 445 PM EDT... AT 344 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN JUST NORTHEAST OF SCHLEY...MOVING SOUTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE RAYS CREEK AND LITTLE RIVER. MINOR FLOODING IS POSSIBLE NEAR THESE AREAS. THIS STORM WILL PRODUCE VERY HEAVY RAIN. HEAVY RAINS MAY FLOOD INTERSECTIONS...DITCHES AND UNDERPASSES. DO NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY. THERE IS A FLOOD WATCH THROUGH TUESDAY MORNING. BL
Local storm report, Jun 16, 4:42 PM EDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
442 PM EDT MON JUN 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM BURLINGTON NC FLASH FLOODS
06/16/03 ALAMANCE FLASH FLOODING IN
BURLINGTON DAMAGED SEVERAL
HOMESLocal storm report, Jun 16, 5:08 PM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
508 PM EDT MON JUN 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 10 NW CLINTON NC .75 INCH HAIL
06/16/03 SAMPSON DIME SIZED HAIL REPORTED
BY LAW ENFORCEMENT NEAR
PLAINVIEW.
DGSLocal storm report, Jun 16, 6:21 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
621 PM EDT MON JUN 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM 10 E NORWOOD NC FLASH FLOODS
06/16/03 MONTGOMERY SEVERAL REPORTS OF
FLOODING ALONG NC-24 IN
SOUTHERN MONTGOMERY COUNTY
PWBLocal storm report, Jun 16, 6:54 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
654 PM EDT MON JUN 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM VASS NC FLASH FLOODS
06/16/03 MOORE NUMEROUS REPORTS OF CREEKS
FLOODING AND ROADS COVERED
WITH WATER, INCLUDING
HIGHWAY 15-501,
VASS-CARTHAGE ROAD, AND
ATKINS ROAD.
DGSLocal storm report, Jun 16, 7:23 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
723 PM EDT MON JUN 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0659 PM NORWOOD NC FLASH FLOODS
06/16/03 STANLY STREAMS AND CREEKS OUT OF
THEIR BANKS AROUND NORWOOD.
SEVERAL ROADS FLOODED
INCLUDING NC 24 AND 27
SOUTH FROM NORWOOD
PWBThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:03 PM EDT | Flash Flood Warning | RAH | Anson, Montgomery | 3 hr |
| Jun 16, 8:35 PM EDT | Flash Flood Warning | RAH | Stanly | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.